As per the GOI circular on price capping of Orthopaedic Knee implant by NPPA(National Pharmaceutical Pricing Authority), new prices of knee implants have been implemented effective 16th August 2017. For details on knee implant pricing across our hospitals. CLICK HERE | As per GOI’s circular dated 02nd April 2018 on price-capping of stents by NPPA(National Pharmaceutical Pricing Authority), new prices of coronary stents are revised with effect from 01st April, 2018. For details on stent pricing.CLICK HERE

Stevens-Johnson syndrome

Stevens-Johnson syndrome is a rare, serious disorder of your skin and mucous membranes. It's usually a reaction to a medication or an infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. Then the top layer of the affected skin dies and sheds.

Stevens-Johnson syndrome is a medical emergency that usually requires hospitalization. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.

Recovery after Stevens-Johnson syndrome can take weeks to months, depending on the severity of your condition. If it was caused by a medication, you'll need to permanently avoid that drug and others closely related to it.

Symptoms Causes Risk factors Complications Prevention

Stevens-Johnson syndrome symptoms include:

  • Facial swelling
  • Tongue swelling
  • Hives
  • Skin pain
  • A red or purple skin rash that spreads within hours to days
  • Blisters on your skin and the mucous membranes of your mouth, nose, eyes and genitals
  • Shedding of your skin

If you have Stevens-Johnson syndrome, several days before the rash develops you may experience:

  • Fever
  • Sore mouth and throat
  • Fatigue
  • Cough
  • Burning eyes

When to see a doctor

Stevens-Johnson syndrome requires immediate medical attention. Seek emergency medical care if you experience any of the following signs or symptoms:

  • Unexplained widespread skin pain
  • Facial swelling
  • Blisters on your skin and mucous membranes
  • Hives
  • Tongue swelling
  • A red or purplish skin rash that spreads
  • Shedding of your skin

Stevens-Johnson syndrome is a rare and unpredictable reaction. Your doctor may not be able to identify its exact cause, but usually the condition is triggered by a medication or an infection.

Medication and therapy causes

Drugs that can cause Stevens-Johnson syndrome include:

  • Anti-gout medications, such as allopurinol
  • Pain relievers such as acetaminophen (Tylenol, others), ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve)
  • Medications to fight infection, such as penicillin
  • Medications to treat seizures or mental illness (anticonvulsants and antipsychotics)
  • Radiation therapy

Infectious causes

Infections that can cause Stevens-Johnson syndrome include:

  • Herpes (herpes simplex or herpes zoster)
  • Pneumonia
  • HIV
  • Hepatitis

Factors that increase your risk of developing Stevens-Johnson syndrome include:

  • Viral infections. Your risk of Stevens-Johnson syndrome may be increased if you have an infection caused by a virus, such as herpes, viral pneumonia, HIV or hepatitis.
  • Weakened immune system. If you have a weakened immune system, you may have an increased risk of Stevens-Johnson syndrome. Your immune system can be affected by an organ transplant, HIV/AIDS and autoimmune diseases, such as lupus.
  • A history of Stevens-Johnson syndrome. If you've had a medication-related form of this condition, you are at risk of a recurrence if you use that drug again.
  • A family history of Stevens-Johnson syndrome. If an immediate family member has had Stevens-Johnson syndrome or a related condition called toxic epidermal necrolysis, you may be more susceptible to developing Stevens-Johnson syndrome too.
  • Having a certain gene. If you have a gene called HLA-B 1502, you have an increased risk of Stevens-Johnson syndrome, particularly if you take certain drugs for seizures or mental illness. Families of Chinese, Southeast Asian or Indian descent are more likely to carry this gene.

Stevens-Johnson syndrome complications include:

  • Secondary skin infection (cellulitis). Cellulitis can lead to life-threatening complications, including sepsis.
  • Blood infection (sepsis). Sepsis occurs when bacteria from an infection enter your bloodstream and spread throughout your body. Sepsis is a rapidly progressing, life-threatening condition that can cause shock and organ failure.
  • Eye problems. The rash caused by Stevens-Johnson syndrome can lead to inflammation in your eyes. In mild cases, this may cause irritation and dry eyes. In severe cases, it can lead to extensive tissue damage and scarring that results in blindness.
  • Damage to internal organs. It's unusual for this condition to affect internal organs. But it may cause inflammation of the lungs, heart, kidneys or liver.
  • Permanent skin damage. When your skin grows back following Stevens-Johnson syndrome, it may have abnormal bumps and coloring. And you may have scars. Lasting skin problems may cause your hair to fall out, and your fingernails and toenails may not grow normally.
  • If you are of Asian descent, consider genetic testing before taking certain drugs. If you are of Chinese, Southeast Asian or Indian descent, talk with your doctor before taking carbamazepine (Carbatrol, Tegretol). This drug is useful to treat epilepsy, bipolar disorder and other conditions. But people with a gene called HLA-B 1502 have an increased risk of Stevens-Johnson syndrome if they take this drug. The Food and Drug Administration recommends people of Asian ancestry undergo genetic testing before taking carbamazepine.
  • If you've had this condition, avoid the medication that triggered it. If you've had Stevens-Johnson syndrome and your doctor told you it was caused by a medication, avoid that drug and others like it. This is key to preventing a recurrence, which is usually more severe than the first episode and can be fatal.

    Your family members also might want to avoid this drug because some forms of this condition have a genetic risk factor.

© 1998-2015 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. Terms of use